Home / Opioid OD Education
Where to Get Naloxone / FAQ
Sources for Help
Law Enforcement
Evaluation of WA Law
Pharmacy/Prescribers
Other Drugs and Overdose
Resources
News



Overdose Prevention Education flyer

Download & share!



 


Opioid Overdose Prevention Education

Learn how you can save a life:
WATCH a video, REVIEW the steps, then TAKE A QUIZ.

· · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · ·

A community health worker expains overdose prevention and demonstrates how to administer intra-nasal naloxone (Narcan™) in an overdose. Also in Spanish and Russian. Alternate version shows use of intra-muscular naloxone. Produced by New York City Department of Health. A doctor teaches patients, their families and friends, what to do in case of overdose from prescription opioids, including how to administer the opioid antidote naloxone (Narcan™). Produced by Project Lazarus.

· · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · ·

Review: Overdose and Good Samaritan Law

1. Rub to wake.

Rub your knuckles on the bony part of the chest (sternum) to try to get them to wake up and breathe.

 

2. Call 911.

All you need to say is:

  • The address and where to find the person
  • A person is not breathing
  • When medics come, tell them what drugs the person took if you know
  • Tell them if you gave naloxone
     

3. If the person stops breathing, give breaths mouth-to-mouth or use a disposable breathing mask.

  • Put them on their back.
  • Pull the chin forward to keep the airway open; put one hand on the chin, tilt the head back, and pinch the nose closed.
  • Make a seal over their mouth with yours and breathe in two breaths. The chest, not the stomach, should rise.
  • Give one breath every 5 seconds.

 

 

4. Give naloxone.



  • For injectable naloxone: Inject into the arm or upper outer top of thigh muscle, 1 cc at a time. Always start from a new vial.
  • For intranasal naloxone: Squirt half the vial into each nostril, pushing the applicator fast to make a fine mist.
  • Discard any opened vials of naloxone within 6 hours (as recommended by the World Health Organization).

     

5. Stay with the person and keep them breathing.

  • Continue giving mouth-to-mouth breathing if the person is not breathing on their own.
  • Give a second dose of naloxone after 2-5 minutes if they do not wake up and breathe more than about 10-12 breaths a minute.
  • Naloxone can spoil their high and they may want to use again. Remind them naloxone wears off soon and they could overdose again.

 

 

6. Place the person on their side.

  • People can breathe in their own vomit and die. If the person is breathing, put them on their side. Pull the chin forward so they can breathe more easily. Some people may vomit once they get naloxone; this position will help protect them from inhaling that vomit.
     

7. Convince the person to follow the paramedics' advice.

If the paramedics advise them to go to the Emergency Room, health care staff will help:

  • Relieve symptoms of withdrawal
  • Prevent them from overdosing again today
  • By having an observer who can give more naloxone when the first dose wears off
  • Assess and treat the person for other drug overdoses. Naloxone only helps for opioids.
 

8. What if police show up?

  • The Washington State 911 Good Samaritan Drug Overdose Law lets bystanders give naloxone if they suspect an overdose.
  • The law protects the victim and the helpers from prosecution for drug possession. The police can confiscate drugs and prosecute persons who have outstanding warrants from other crimes.

· · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · · ·


Check Your Understanding with a Short Quiz

This information made available by the UW Alcohol & Drug Abuse Instititute
http://stopoverdose.org

Contact us || Updated 6/2013 || Privacy · Terms